Yes, you can overdose and die from prescription opioid misuse. In fact, taking just one large dose could cause the body to stop breathing.
Deaths from overdoses of prescription drugs increased from the early 1990s to 2017, largely due to the increase in misuse of prescription opioid pain relievers. Between 2017 and 2018 (the latest year for which data is available), these overdoses decreased by 13.5 percent. However, nearly 15,000 people died from an overdose of a prescription pain medication in 2018. The risk of overdose and death increases if you combine opioids with alcohol or other medications that also slow breathing, such as benzodiazepines (e.g. Xanax®). Among all age groups, males are more likely to overdose from prescription pain medicines than females are.1
Learn more about drug overdoses in youth.
Signs of Overdose
Signs of a possible prescription opioid overdose are:
- slow breathing
- blue lips and fingernails
- cold damp skin
- vomiting or gurgling noise
- looking like you have passed out---or with a nodding head going in and out of consciousness
People who are showing symptoms of overdose need urgent medical help (call 911 immediately). A drug called naloxone can be given to reverse the effects of an opioid overdose and prevent death—but only if it's given in time.
Naloxone is available as an easy-to-use nasal spray called Nasal Narcan® or autoinjector with the brand name Ezvio®. It's often carried by emergency first responders, including police officers and emergency medical services. In some states, doctors can now prescribe naloxone in advance to people who use prescription opioids or to their family members, so that if an overdose happens, naloxone can be given right away without waiting for emergency personnel (who may not arrive in time).
Read more about how naloxone saves lives.